When I first saw the pictures of Juli-Anne Coward, a 50-year-old woman from England, I was lost for words. What could possibly have happened to make her skin look that way, and is this a freak accident or a condition that occurs more often than we know? Here’s her story, as well as feedback from top dermatologists.
As DailyMail reports, Coward confessed to being addicted to steroid creams for most of life, after her mother began treating her with them at just three months old to help soothe her itchy eczema. Over the years, as she tried to wean herself off the creams, Coward began battling “topical steroid withdrawal,” which left her with painful flare-ups of sore, cracked skin (see it here and here). At one point, she said her entire body was covered in “raw patches and oozing boils.”
You May Also Like: Woman Treating for Eczema Dies After Tumeric IV
“The longer I am without them, the better I become,” Coward told DailyMail. “It was really emotional. I sobbed and sobbed because I couldn’t believe this was happening to me. I was terrified at the prospect of what was to come, too, but I knew I had to come off the creams to stop this once and for all. Each day now, I’m feeling better and better. I want to say to others that I understand coming off steroid creams is scary, but support is out there [she joined the online support group, the International Topical Steroid Addiction Network, in 2016]. I’m definitely seeing progress. I managed a four-mile walk the other day, which is something I haven’t done in years.” The reason? Coward says she was in so much pain, she could hardly put on clothes, and when she did, she had to wear them inside out so the seams wouldn’t irritate her skin.
When Coward reached her 20s, she was using a low-dose steroid cream every day to keep her skin clear, but when she’d stop using it, her skin would flare up again. “It almost felt like an addiction. If I didn’t apply it, my skin would start to burn. The only way I can describe it to people is that it feels like my clothes are made of nettles and full of wasps. I lived in fear of running out of cream.”
You May Also Like: 6 Non-Beauty Habits That Are Making Your Sensitive Skin Worse
To find out more about “steroid cream addiction,” I turned to Beverly Hills, CA, dermatologist Rhonda Rand, MD and New York dermatologist Adebola Dele-Michael, MD. Here’s what they had to say.
According to Dr. Rand, topical steroids work to constrict blood vessels, which results in less redness and irritation. Therefore, it makes sense for those who use them to grow “attached” to them because the creams make their skin look and feel better. “I see patients with skin issues that resulted from using topical steroid creams as often as every few weeks. Although this case is extreme (it’s difficult to tell what’s going on just by looking at pictures of her and not doing a proper exam), steroid cream overuse or misuse is more common than you think. So, this woman’s case brings up an important subject about the use of steroid creams.”
As Dr. Dele-Michael explains, “People can become addicted to topical steroids because while they can treat certain skin ailments, discontinuing the use of steroid creams can cause a rebound effect where the person’s skin can flare-up even worse than the initial skin concern. This phenomenon can be frightening and cause people to continue to use the topical steroid. This is the reason why one should seek the expertise of a board-certified dermatologist for skin rashes. Long-term use of topical steroids can make the skin fragile, causing it to tear and bruise easily and also make the skin more prone to infections.”
You May Also Like: Derms Mixing Up Their Own Prescriptions: Do or Dicey?
Both doctors agree that because there are many different steroid creams available (and seven different categories of steroids), it’s critical to visit a board-certified dermatologist instead of a primary care physician. “If a person uses too much of a steroid cream or one that’s too strong for their skin, there can be complications,” says Dr. Rand. “General doctors may not be aware of the specific strengths and recommendations for these products. I’ve also heard from patients that their pharmacists made a decision to give them a different cream based on price, and this is also a concern. Most likely, the pharmacists also aren’t aware of the specifics regarding these creams. However, when used appropriately, steroid creams can be a total game changer and even help save people’s lives.”
Find a Doctor
Find a NewBeauty "Top Beauty Doctor" Near you